North Dakota, 2019

Hail and Damaging Wind in North Dakota, August 17, 2019

August 17, 2019 · NWS FGF · 5 events in 3 counties and zones

Late in the afternoon of August 17th, a cold front extended from the Lake of the Woods region back into central South Dakota. Thunderstorms broke out along the front and continued into the early evening, producing numerous funnel clouds, as well as large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of August 17th, a cold front extended from the Lake of the Woods region back into central South Dakota. Thunderstorms broke out along the front and continued into the early evening, producing numerous funnel clouds, as well as large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 2:03 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 17, 2:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT Sat Aug 17 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Aug 17 2019

Convection timing and strength tonight will be the main
challenges for the period.

Showers and thunderstorms that initially went up along the surface
trough axis this morning have mostly moved off to the east and
weakened, and there has been some decent sunshine and heating out
ahead of the main shortwave and cold front that is entering the
western CWA this afternoon. SPC mesoanalysis page has ML CAPE of
1500-2000 J/kg with not much CIN left over our southwestern
counties. Deep layer bulk shear is not huge at around 25-35 kts,
but still adequate and the shear should improve as the shortwave
comes into our area. Web cams of the cumulus field west of Fargo
show not much vertical development yet, and day cloud phase RBG
curve is mostly liquid in that area. However, further north in
western Grand Forks county, there is a bit more vertical
development of cumulus starting and even the Fargo cu field has
started to improve. The more recent HRRR runs have some
convective initiation in that area, so might not be a bad first
guess. Will continue to keep an eye on developing storms and
should start to see more activity in the next few hours.

At this point it seems cells going up are rather isolated but
with mean wind close to the orientation of the cold front, that
may not last very long. CAMs seem to show the first initiation
around GFK moving eastward into MN with a bigger convective
complex of thunderstorm clusters later this evening possible.
This does not seem completely out of the question and some quarter
inch hail and wind gusts to 60 mph will be possible mainly in
southeastern ND and western MN. Heavy rain could also be an issue
in some areas as PWAT values are around 1.2 inches but there could
be some training echoes along the boundary. There is good
agreement on the frontal boundary and the showers and storms
pushing east of our counties around 09 to 10Z tonight, with most
of our area going dry by morning. Some clearing in the
northwestern counties could drop temps down below 50 degrees.

Sunday should be dry with cooler temps mostly in the upper 60s to
mid 70s even with sunshine. Winds will pick up out of the
southwest Sunday night ahead of the next trough, and temps should
stay in the 50s with decent mixing.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019

Scattered thunderstorms will be possible again during the overnight
hours Monday into Tuesday with quieter weather likely for middle
part of the work week. Rain and storm chances pick up again heading
into the upcoming weekend.

Monday through Monday night...

Long and medium range deterministic and ensemble guidance is in
fairly good agreement in the chance for thunderstorms late Monday
into early Tuesday. Guidance depicts zonal flow over the northern
Rockies inducing lee troughing over eastern MT/western ND through
the day Monday. Higher theta-e air will advect northward into the
region in response to the lee troughing and will support at least
moderate levels of instability by late Monday. A 50-70 knot mid
level jet over southern Canada will support enough deep layer shear
to introduce the potential for a few strong to severe storms.
Thunderstorms will likely develop by the evening hours as an
eastward advancing cold front pushes through the region.

Tuesday through Wednesday...

High pressure is expected to build into the region in the wake of
Monday night's cold frontal passage. Temperatures during this period
will be slightly below seasonal normals with highs in the mid to
upper 70s for Tuesday and Wednesday.

Thursday through Saturday...

Long range guidance is again in reasonable agreement about the
approach of an upper level shortwave from the Pacific Northwest into
the northern Plains Thursday into early Friday. The approach of this
wave (and attendant surface low) and eastward exit of the surface
high will induce breezy southerly return flow through the Plains
that will allow temperatures to warm slightly into the upper 70s and
low 80s for Thursday afternoon. Showers and thunderstorms will be
possible along a cold front as it moves eastward through the region.
However, it should be noted that difference between guidance gives
low confidence regarding the timing of precip during this
Thursday/Friday timeframe.

After this period, divergence in model solutions throws uncertainty
into the extended forecast. However, the general trend is that
nearly zonal mean flow aloft will continue to allow shortwave
troughs to quickly propagate through into the region and bring
periodic rain/thunderstorm chances heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 17 2019

Have VCSH or VCTS on and off for this afternoon and evening. First
round of showers and thunderstorms have become more scattered as
they approach KTVF and KBJI. More showers and thunderstorms coming
in late this afternoon and evening along a cold front. Confident
enough for KBJI and KFAR for prevailing thunder mention but just
have VCTS for the other TAF sites. A few of the models bring in
some IFR ceilings along and behind the front, but this seems a bit
overdone so kept it MVFR at the lowest and most sites should
remain VFR. Winds will shift around and become west to
northwesterly at less than 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Aug 17, 2:51 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sat Aug 17 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-180900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sat Aug 17 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible later this afternoon
into the early evening, but the best chances will be across
southeast North Dakota into the southern Red River Valley. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph. Localized downpours of heavy rain are
also expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday night into Tuesday morning and
again Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon into the early
evening.

In the hours before

Special weather statement, Aug 17, 2:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Sat Aug 17 2019

MNZ001-013-014-172100-
Red Lake MN-Pennington MN-West Polk MN-
321 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...NORTHWESTERN
POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davidson, or 12 miles southeast of Grand Forks, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fisher, Euclid, Huot, Dorothy, Mallory, Davidson and Key West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4778 9690 4791 9697 4809 9644 4780 9624
TIME...MOT...LOC 2021Z 256DEG 29KT 4785 9683

CJ
Special weather statement, Aug 17, 2:49 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
349 PM CDT Sat Aug 17 2019

MNZ001>003-NDZ027-030-039-049-052-053-180100-
West Polk-Norman-Clay-Grand Forks-Traill-Cass-Ransom-Sargent-
Richland-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Grand Forks, Mayville, Hillsboro,
Hatton, Portland, Fargo, Lisbon, Enderlin, Gwinner, Milnor,
Forman, Rutland, and Wahpeton
349 PM CDT Sat Aug 17 2019

...FUNNEL CLOUDS POSSIBLE ACROSS CENTRAL AND SOUTHERN RED RIVER
VALLEY...

Showers and thunderstorms have developed across the central and
southern Red River Valley this afternoon. Conditions are
favorable for funnel clouds with any thunderstorm that does
develop. These types of funnel clouds are usually short lived,
however, they can and occasionally do touch the ground and cause
minor damage. Because of this possibility, If you see one of these
funnel clouds approaching the ground, take cover immediately.

Funnel clouds have been reported near Hillsboro and Gardner.

The radar

The Fargo/Grand Forks radar (KMVX), 36 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Traill

When
August 17, 3:00 PM CST
Where
Traill County, 4.38 mi SSW of Kelso
Reported by
Broadcast Media
Coordinates
47.260, -97.060

A funnel cloud was observed between Hillsboro and Gardner.

Funnel Cloud, Sargent

When
August 17, 3:20 PM CST
Where
Sargent County, 1.43 mi W of Gwinner Arpt
Reported by
Public
Coordinates
46.220, -97.680

Multiple callers reported this funnel.

Funnel Cloud, Sargent

When
August 17, 3:33 PM CST
Where
Sargent County, 0.48 mi W of Gwinner Arpt
Reported by
Social Media
Coordinates
46.220, -97.660

Hail, Richland

When
August 17, 4:00 PM CST
Where
Richland County, 7.6 mi S of Lidgerwood
Measured
0.75 in hail
Reported by
Public
Coordinates
45.970, -97.150

Thunderstorm Wind, Richland

When
August 17, 4:07 PM CST
Where
Richland County, 9.03 mi S of Stiles
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.940, -97.070

Crops were damaged by wind driven hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837735, 837736, 837737, 837738, 837739.